Teacher Professor

March 23, 2010

No Good Choices

Filed under: ADHD,Tourette's Syndrome — Teacher Professor @ 2:32 pm

After being excited about the possibilities of guanfacine, turns out it’s not a good choice after all.

We met with the pediatric neurologist today about Ray and she did not recommend guanfacine as a first choice- she said it “zombied” the kids out.  Her recommendation was to try Daytrana, a patch that provides medication on a steady dose and can be ripped off if he needs it.

Ray could not have acted more like a kid with ADHD if he been method acting for the part.  He was all over the place, interrupting, jumping up and down and squirming.  If I had never met him, I would have immediately pegged him.  The problem was that there was not a tic to be seen- until we got in the car.  The neurologist said that it looked to her like the ADHD was more of a problem than the tics, especially if he’s having problems in school.  I explained that he had anxiety and she said that “If you can’t remember and you can’t pay attention, and you lean towards anxiety, the pressure of a test is going to send your anxiety off the charts.”  She explained that having anxiety, Tourette’s and being “dusted with autism” were “confounding factors” and that while there were medications for each of the issues, they often contradicted each other.  She explained that parents often have to go with the “worst” issue and monitor the others.  Separate the child into diagnostic parts, in other words.

The problem with any of the ADHD medications is that they can increase tics.  And they can decrease appetite- something we have fought for years with him about.  Being positive, the neurologist said that sometimes, kids on stimulant medication can pay attention longer in order to eat- they can focus on what they put into their mouths.  And she said that 1/3 of kids with tics are helped, while 1/3 get worse.  There is no way of knowing what category Ray is in.

And therein lies MY anxiety.  I know that we have to do something.  I like the idea of the patch so that we can try it in small doses.   But I am so afraid of the side effects exacerbating the problems we already have.  I am so afraid of playing the medical game of “Whack-a-mole” (as my fellow blogger Mom-Not Otherwise Specified says).  I am so afraid of starting my 7-year old child on amphetamines.

I’m afraid that I caused this.  An ADHD system is a system that is under-stimulated.  People act hyper because they’re trying to wake up their systems.  Ritalin- most of the ADHD medications- act as coffee does for my husband in the morning- allows him to focus and regulate.  When I was pregnant with Ray, he moved ALL the time and I was anxious- a lot.  I had Elizabeth, a toddler who wasn’t talking and was colicky and irritable beyond normal.  I had a child not yet diagnosed with autism.  I drank gallons of chamomile tea- gallons of it.  It calmed me down and I figured that it was good for him- I was hoping for a groovy baby.  Did the chamomile cause this?  I’ll never know… but I wonder.

But mostly, I am so afraid of him failing again- and getting used to failing.  And not becoming the unbelievable kid I catch glimpses of every now and then- the one with a wicked sense of humor, the one who reads 5 grade levels ahead, the one who wants to help others.  I want him to know that child- I want him to be able to find that child when he needs to.  And so, we look to medication to help him lay down those neurological tracks so that he can get familiar with that feeling of being whole.

I want that.  And I am afraid of this, or any medication, splintering him even farther.

1 Comment »

  1. […] Filed under: ADHD, Tourette's Syndrome — profmother @ 9:05 am So, with really no good choices, we’ve had Ray on his medication now for about a week.  It’s been… […]

    Pingback by Mixed Results « Professor Mother Blog — April 8, 2010 @ 1:09 pm | Reply

RSS feed for comments on this post. TrackBack URI

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Blog at WordPress.com.

%d bloggers like this: